Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 9, NWS Rapid City, SD

June 1, 2002Campbell County, Wyoming

NWS Rapid City, SD issued this severe thunderstorm warning at Jun 1, 2002, 8:20 PM MDT for Campbell County, Wyoming. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 1, 2002, 8:20 PM MDT (02:20 UTC)
Expired
Jun 1, 2002, 9:00 PM MDT
In force
40 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Campbell County, WY

What was reported inside it

TimeReportWhereRemark
Jun 1, 8:20 PM MDTHail 0.75Wright, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 4:30 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 2.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2002-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2002-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2242 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:45 PM MDT, 5 hours 35 minutes earlier.

Area forecast discussion, Jun 1, 2:45 PM MDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY
245 PM MDT SAT JUN 01 2002

...MAIN CONCERN SEVERE WEATHER THREAT TONIGHT...

UPR RIDGE DOMINANT ACRS NRN PLAINS. LONG WAVE TROUGH APPROACHING W
COAST EJECTING STRONG SHORT WAVE NEWD ACRS UT ATTM. MID LVL CLOUDS
STREAMING NE ACRS CWFA.  SFC TROF EXTENDS FM ERN CO NWWD INTO NCNTRL
WY. WK BOUNDARIES EXIST ACRS EXTREME SRN SD...AND ACROSS NRN NEB.

18Z KUNR RAOB SHOWS CAP HAS SLIGHTLY STRENGTHENED ACRS AREA...AND
MID LVL MOISTURE/CLDS STREAMING NEWD BEGINNING TO LIMIT ADDITIONAL
HEATING. HOWEVER...STRONG SYNOPTIC FORCING WITH APPROACH OF SHORT
WAVE SHOULD BE ABLE TO OVERCOME THIS CAP.  HODOGRAPHS CONTINUE TO
SUGGEST SUPERCELL DEVELOPMENT...WITH LIMITED THREAT FOR TORNADIC
DEVELOPMENT. MAIN CONCERN WOULD BE LARGE HAIL AND DAMAGING WINDS.
CONVECTION LIKELY TO EVOLVE INTO MCS LATER THIS EVENING.

SUNDAY...COULD BE ANOTHER ROUND OF SEVERE WX MON AFTN/NIGHT AS
ANOTHER STRONG SHORT WAVE APPROACHES AND INVERTED TROF BISECTS CWFA.
CONVECTIVE PARAMETERS WILL BE IN PLACE...AND CAP WILL ERODE EARLIER
IN DAY. TEMPS SHOULD ONLY BE A BIT COOLER.

MONDAY AND TUESDAY...UPR LOW/TROUGH CROSSES NRN PLAINS ON TUE FOR
MUCH COOLER TEMPERATURES AND CONTINUED UNSETTLED WEATHER.

EXTENDED...WED-THU LOOK DRY WITH WARMING TREND AS UPR RIDGE REBUILDS
ACRS REGION. SW FLOW RETURNS FOR FRI-SAT FOR CHC OF CONVECTION AND
TEMPS NEAR CLIMO.

.UNR...NONE.
JOHNSON

In the hours before

Special weather statement, Jun 1, 8:00 PM MDT, 20 minutes before
WYZ054>058-020230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
800 PM MDT SAT JUN 1 2002

...SEVERE THUNDERSTORM WATCH NUMBER 372 HAS EXPIRED...

THE SEVERE WEATHER THREAT FOR NORTHEAST WYOMING HAS DIMINISHED.
THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR SOUTHWEST SOUTH
DAKOTA UNTIL 10 PM MDT.

WCJIN-WYNE

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:59 PM MDTSevere Thunderstorm WarningUNRFall River46 min
Jun 1, 9:39 PM MDTSevere Thunderstorm WarningUNRBennett51 min
Jun 1, 10:27 PM MDTSevere Thunderstorm WarningUNRMellette63 min
Jun 2, 5:36 PM MDTSevere Thunderstorm WarningUNRLawrence54 min
Jun 1, 7:49 PM MDTSevere Thunderstorm WarningUNRWeston56 min
Jun 2, 3:02 PM MDTSevere Thunderstorm WarningUNRCampbell58 min
Jun 2, 4:01 PM MDTSevere Thunderstorm WarningUNRCampbell59 min
Jun 2, 4:14 PM MDTSevere Thunderstorm WarningUNRCrook, Weston61 min
Jun 2, 5:13 PM MDTSevere Thunderstorm WarningUNRCrook, Weston62 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.